Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS Indianapolis, IN

June 13, 2004Morgan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 13, 2004, 4:55 PM EST for Morgan County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2004, 4:55 PM EST (21:55 UTC)
Expired
Jun 13, 2004, 5:30 PM EST
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Morgan County, IN

The radar

The Indianapolis radar (KIND), 28 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WUUS53 KIND 132155
SVRIND
INC109-132230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
455 PM EST SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN CENTRAL INDIANA

* UNTIL 530 PM EST

* AT 453 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF LAKE HART...OR ABOUT 23
  MILES NORTH OF BLOOMINGTON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE HART AROUND 500 PM EST
  BETHANY AROUND 505 PM EST
  BROOKLYN AROUND 510 PM EST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3958 8664 3940 8661 3939 8627 3962 8628

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:25 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 13, 1:25 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
125 PM EST SUN JUN 13 2004

.DISCUSSION...FORECAST FOCUS WILL BE ON CHANCES OF PRECIP OVER THE
NEXT 24-48 HRS.  AT 18Z A WEAK WMFNT WAS FM JUST NORTH OF KLAF TO
KCVG.  A DEWPOINT/COOL FRONT WAS NORTH/SOUTH ORIENTED OVER CENTRAL
IL.

GFS STILL SUFFERING FROM FEEDBACK PROBLEMS AS PROVEN BY
CONV/STABLE PRECIP COMPARISONS AND LARGE BULLSEYE OF UVV/PVA
MAGICALLY APPEARING OUT OF NOWHERE.  THEREFORE WILL RELY MOSTLY ON
THE ETA FOR THIS PKG.

DIFFUSE SFC PATTERN STILL PLAGUING CENTRAL INDIANA AND HAS MADE
FORECASTING TIMING AND COVERAGE OF TSRA CHALLENGING.  THIS PATTERN
HAS ALSO LESSENED THE CHANCES OF LARGER SCALE ORGANIZED HEAVY
RAINFALL.  SINCE TSRA COVERAGE TODAY THRU TUES WILL BE MOSTLY
SCATTERED IN NATURE WILL NOT CARRY A FLOOD WATCH ANY LONGER.  VERY
ISOLATED HEAVY PRECIP AMTS ARE STILL POSSIBLE BUT SHOULD ONLY AFFECT
A VERY LOCALIZED AREA.

AS UPPER PATTERN BECOMES MORE ZONAL OVER THE NEXT 12 HOURS ALLOWING
MULTIPLE VORTS TO PASS THROUGH IN THE FAST FLOW...A CHANCE OF TSRA
WILL REMAIN UNTIL AT LEAST TUES WHEN ETA BRINGS A COLD FRONT THRU
THE CWA.  AGAIN TIMING WILL BE MORE DIFFICULT TO PIN DOWN AS VORTS
COMBINED WITH ANY OLD BOUNDARIES WILL BE THE FOCUS FOR CONVECTIVE
INITIATION.  THIS BREAK WONT LAST LONG AS CDFNT COMES BACK NORTH AS
A WMFNT THEN STALLS SOMEWHERE OVER CENTRAL INDIANA.

TEMPS WILL REMAIN IN THE MID-UPPER 80S THRU THE PD AS H85 TEMPS
HOVER IN THE 15-20C RANGE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SALLY
Hazardous weather outlook, Jun 13, 5:47 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 AM EST SUN JUN 13 2004

INZ021-028>031-035>043-049-141100-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HENRY-HOWARD-
MADISON-MONTGOMERY-RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-WARREN-
547 AM EST SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN THIRD OF CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY. SCATTERED THUNDERSTORMS WITH HEAVY
RAIN ARE POSSIBLE TODAY AND TONIGHT. THE HEAVY RAIN MAY INCREASE
EXISTING FLOODING PROBLEMS. A FEW SEVERE STORMS WITH DAMAGING WINDS
AND LARGE HAIL ARE ALSO POSSIBLE.

FLOODING WILL CONTINUE ALONG SOME AREA RIVERS AND CREEKS...INCLUDING
THE WABASH...VERMILLION...TIPPECANOE AND WHITE RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY. SEVERE STORMS
WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE MONDAY AND TUESDAY.

FLOODING WILL CONTINUE ALONG SOME AREA RIVERS. REFER TO THE LATEST
RIVER FORECASTS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY THROUGH TUESDAY. SPOTTERS
ARE ENCOURAGED TO REPORT ANY FLOODING OBSERVED.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

INZ044>048-051>057-060>065-067>072-141100-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-MORGAN-
OWEN-PARKE-PUTNAM-RUSH-SHELBY-SULLIVAN-VIGO-
547 AM EST SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL MOVE ACROSS
CENTRAL INDIANA TODAY AND TONIGHT. A FEW SEVERE STORMS WITH DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE.

FLOODING WILL CONTINUE ALONG SOME RIVERS AND CREEKS...INCLUDING THE
WHITE AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY. SEVERE STORMS
WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE MONDAY AND TUESDAY.

FLOODING WILL CONTINUE ALONG SOME AREA RIVERS. REFER TO THE LATEST
RIVER FORECASTS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY THROUGH TUESDAY. SPOTTERS
ARE ENCOURAGED TO REPORT ANY FLOODING OBSERVED.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Special weather statement, Jun 13, 1:41 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
141 PM EST SUN JUN 13 2004

INZ021-028>031-035>049-051-052-054>057-140045-
BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-
HENDRICKS-HENRY-HOWARD-JOHNSON-MADISON-MARION-MONTGOMERY-MORGAN-
PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO-
WARREN-
141 PM EST SUN JUN 13 2004

..SEVERE THUNDERSTORM WATCH #460 REMAINS IN EFFECT UNTIL 800 PM
EST...

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:58 PM ESTFlash Flood WarningINDWarren2 hr
Jun 12, 8:12 PM ESTFlash Flood WarningINDTippecanoe2 hr
Jun 12, 8:19 PM ESTFlash Flood WarningINDFountain116 min
Jun 13, 4:33 PM ESTSevere Thunderstorm WarningINDOwen27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.